Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 119, NWS Green Bay, WI

June 29, 1998Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 29, 1998, 8:17 PM CDT for Marathon County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 8:17 PM CDT (01:17 UTC)
Expired
Jun 29, 1998, 9:20 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marathon County, WI

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:55 PM CDTHail 0.75Rothschild, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 300117 RRA
SVRGRB
WIC073-300220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
817 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN

* UNTIL 920 PM CDT

* AT 810 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  10 MILES NORTHWEST OF WAUSAU.  THE STORM WAS MOVING SOUTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NUTTERVILLE BY 830 PM
  HATLEY BY 845 PM

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL.
MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

PLH/DI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:45 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 29, 6:45 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
645 PM CDT MON JUN 29 1998

HAVE CANCELLED WIND ADVISORY ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA. STORMS THAT LEFT DAMAGE TRAIL ACROSS PARTS OF THAT
AREA HAVE DIMINISHED IN INTENSITY.

BROKEN AREA OF SHOWERS/TSTORMS CONTINUE TO DROP TO THE SOUTHEAST
FROM NORTHCENTRAL AND FAR NORTHEAST WISCONSIN. THIS ACTIVITY SHOULD
START TO DIMINISH ONCE THE SUN GOES DOES. MAIN THREAT...IF ANY...WITH
THESE CURRENT STORMS WILL BE THE POSSIBILITY OF SMALL HAIL DUE TO
COLD CORE ALOFT MOVING ACROSS THAT AREA.

REST OF THE FORECAST LOOKS GOOD FOR NOW.

ISAACSON

In the hours before

Special weather statement, Jun 29, 3:20 PM CDT, 4 hours 57 minutes before
WIZ005-010>013-018>022-030-031-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
320 PM CDT MON JUN 29 1998

...GUSTY WINDS OVER THE NORTHWOODS...

STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE ARE BEING TRANSPORTED
DOWN TO THE SURFACE BY SCATTERED RAIN SHOWERS...CREATING LOCAL WIND
GUSTS TO NEAR 50 MPH.  THE GUSTS HAVE DOWNED TREES AND POWER LINES JUST
SOUTH OF EAGLE RIVER IN SOUTHEAST VILAS COUNTY.

THESE CONDITIONS WILL CONTINUE UNTIL SUNSET.  MORE SHOWERS AND STORMS
ARE EXPECTED DURING THE LATE AFTERNOON...AND ANY OF THESE COULD PRODUCE
ADDITIONAL WIND GUSTS TO 50 MPH...OR HIGHER...ALONG WITH SMALL HAIL.

JKL/EB
Special weather statement, Jun 29, 6:35 PM CDT, 1 hour 42 minutes before
WIZ005-010>013-018-019-021-292350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
635 PM CDT MON JUN 29 1998

...WIND ADVISORY CANCELLED...

THE WIND ADVISORY THAT HAD BEEN IN EFFECT FOR AREAS ALONG AND
NORTH OF A LINE FROM MERRILL TO OCONTO HAS BEEN CANCELLED.

THE STRONG WINDS THAT WERE AFFECTING THAT AREA HAVE DIMINISHED.
THEREFORE...THE ADVISORY HAS BEEN CANCELLED.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THIS
EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO
AROUND 35 MPH.

ISAACSON
Local storm report, Jun 29, 8:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
811 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    ANTIGO                    WI   WIND DAMAGE
06/29/98   LANGLADE                       TREES DOWN

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningGRBLanglade32 min
Jun 29, 8:53 PM CDTSevere Thunderstorm WarningGRBOconto, Shawano72 min
Jun 29, 9:14 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee61 min
Jun 29, 9:14 PM CDTSevere Thunderstorm WarningGRBDoor61 min
Jun 29, 9:17 PM CDTSevere Thunderstorm WarningGRBMarathon33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.